We are international
Donate

A Patient's Blog: Tips for Dealing with Treatment Side Effects, Pt. 2

| 17 Comments | No TrackBacks
Pat.jpg

Last week I shared some hard-earned advice about how to deal with side effects caused by a variety of myeloma therapies.

My recommendations were broad and general. I hope they helped.

But I promised to share some more specific tips this week. What about the day-to-day side effects that many of us face once we begin myeloma therapy?

Inconvenient things like too much stomach acid, nausea, constipation and any number of significant side effects caused by the drug that we all love to hate: dexamethasone.

Speaking of that particular emotion, don't you hate when you begin reading an article touting ways to help you resolve any number of medically related issues, only to learn that it was so basic that it was a waste of time reading it? I don't want that to happen here!

So let's turn this topic into a multi-week discussion, shall we? That way we can really tackle some specifics.

This week I will cover complications from too much stomach acid. Next week nausea, followed by constipation and last but certainly not least, dexamethasone-related side effects.

Following my autologous (using my own cells) stem-cell transplant, I battled a long list of side effects for months: Fatigue, low -blood counts and nausea, to name just a few. But the longest lasting of these was excess stomach acid. 

Commonly a problem for a month or so while one's digestive system gets back on track following a stem cell transplant (SCT), mine persists today, 11 months later.

Although it wasn't ever diagnosed by a specialist, it is likely I suffered from auto graft/host disease. I didn't even know graft/host was an issue in auto patients.  But the most common area of concern for auto host/graft is the digestive tract, so my myeloma specialist feels it is likely that may have affected me.

For months I could hear and feel acid jetting out of control into my unprotected stomach. Not fun!

My doctors recommended I take Prilosec OTC--or a generic equivalent such as omeprazole magnesium--along with an over-the-counter antacid like Maalox.

A fellow transplant patient recommended the prescription drug, pantoprazole, which he felt was much stronger and worked miracles for him.

For some reason, my doctors weren't anxious to prescribe pantoprazole. I finally ended-up using omeprazole magnesium capsules because they were inexpensive and considered relatively safe. As a matter of fact, both my myeloma specialist and medical oncologist told me I could take it twice a day--morning and night--and at twice the recommended dose on the box.

Check with your doctor, but the twice-a-day approach helped get my acid rush under control. I still use omeprazole magnesium once each morning, a real life saver!

Another patient friend recommended taking a calcium supplement throughout the day. Another felt ginger helped her.

This topic quickly crosses over to include what I call a sour stomach and/or nausea. And these common side effects aren't reserved for those of us who have undergone a SCT. Dexamethasone can really mess with one's stomach, for example. So can VELCADE�.  Really? You probably have never noticed, since it is standard medical practice to include an anti-nausea drug in the same IV.

Since I would like to cover those issues in detail, let's continue our discussion about ways to improve treatment-related sour stomach and nausea next week.

Until then, feel good and keep smiling! 

Pat

17 Comments

Very helpful advice. You look very familiar. Are you ever at the John Thauser Cancer Center in Hackensack New Jersey? That's where I go twice a week for my treatment. Can't wait to hear next weeks advice on Dexamethazone. Hate the drug. Keeps me wired for quite a long time.

I've suffered from reflux for several years (due to Revlimid?)..I've been prescribed 60mg lansoprazole which helps some. I've also had success with eating a ripe banana at bedtime; the sweetness seems to counteract the acid reflux.....perhaps worth a try; if nothing else the reflux doesn't taste as bad.

I am new at this - diagnosed in March so this is very helpful. I started with stomach issues early on and am currently on Nexium. It is very expensive even with my insurance and I will try Prilosec when the Nexium is done. Dexamethasone is certainly known to cause this but like the the previous comment I feel that the Revlimid is more of the culprit in my case.

It is often difficult to determine which med is causing what when you start them all in the same day. My Revlimid has arrived a day later for each of my last few cycles and I definitley feel that is the one that causes me the most stomach issues for the two weeks I am on it. I do get the Velcade by subcutaneous injection not IV.

Thank you.

Nexium seemed to help for a couple weeks but not so much now - when I use it up I am switching to Prilosec or maybe I should switch sooner rather than later. I did have two very small ulcers when I was scoped a month ago and need to stay on the baby Aspirin with the Revlimid. I do find that drinking hot ginger tea does help.
Diane

I have successfully used probiotics to help with digestive issues related to Revlimid. Specifically I have used PB 8, available at health food stores. I am now in remission,on maintenance and still using PB8 with a smaller dosage of Revlimid. I was diagnosed last August and have not had a transplant.

which probiotics did you use?

I like the probiotic suggestion, it is certainly worth a try. Thanks

My husband's transplant doctor at UAMS is a strong believer in the benefits of probiotics, particularly those found in Greek yogurt. Most notably, brands such as Faje, or Chobani are very high in readily available probiotics that can help heal and restore your internal pipeline, and helping also with issues like IBS, constipation, diarhea, etc. Also, because many of the prophylactic drugs, like anitbiotics, can also destroy the good bacteria in your system, the probiotics can help to restore the natural balance of things.
We use unflavored Greek Faje in place of sour cream for a multitude of things...in making salad dressings, and dips, and for baked potatoes, mixed with some minced garlic, sea salt and chives....yum!
Also, because the Greek yogurt is full of calcium and protein, and is no-fat or low-fat, you get a giant nutritional bonus as well. My husband and I load up on it!

I switched from Nexium to Prilosec over a week ago and it made such a difference. Although the meds are very similar the slight differences in the ingredients seemed to greatly help my symptoms.
It is helpful to read the suggestionsfor stomach distress especially related to transplant as I may be heading down that road. I am lactose intolerant so yogurt is not high on my list of things to try.
Thanks, Diane

my brother in law is a pt at UAMS; I am constantly reading up on MM comments and what works; I will defintely pass on the probiotics for him to eat.
Thanks for the tips; he too has had a transplant was in remission but not at the moment

Leave a comment

To subscribe to this blog, enter your email address below: